MAUDE Adverse Event Report: CARL ZEISS MEDITEC CATARACT TECHNOLOGY INC. MICOR LENS FRAGMENTATION SYSTEM; PHACOFRAGMENTATION SYSTEM

CARL ZEISS MEDITEC CATARACT TECHNOLOGY INC. MICOR LENS FRAGMENTATION SYSTEM; PHACOFRAGMENTATION SYSTEM
Model Number FG-50621
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Vitreous Loss (2142); Capsular Bag Tear (2639); Foreign Body In Patient (2687)
Date of Event 04/20/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The micor extractor was returned to the manufacturer and evaluated.The device was subjected to visual inspection, functional testing, and then disassembled for internal inspection.There was no damage or device defect identified and the device met specifications.The device had dried viscoelastic present inside the cutter tube (normal use condition) that prevented the device from aspirating during functional testing.There was no alleged malfunction and no device malfunction identified during the device evaluation.This conclusion is consistent with the event reported by the surgeon who attributed the capsular tear and sequelae to the surgical technique employed, which placed additional pressure on the posterior capsule and compromised the integrity.The micor extractor device history records were reviewed for this manufacturing lot and there were no discrepancies or unusual findings that relate to the reported event.Based on the information reviewed, there is no evidence to indicate the presence of a potential quality issue with respect to manufacturing, design, or labeling.The device labeling identifies capsular rupture as an inherent safety risk.Manufacturer's reference #: (b)(4).
 
Event or Problem Description
A 71-year-old patient underwent cataract surgery on (b)(6) 2023 where the micor lens fragmentation system (extractor and drive) was used to remove the cataractous lens.The patient's posterior capsule tore during surgery.The tear occurred while using the micor extractor during removal of the lens epinucleus.There was vitreous fluid loss and the lens dropped into the vitreous cavity.An anterior vitrectomy was performed and no intraocular lens was implanted.The patient was referred to a retina specialist to address the dropped nucleus and implant a sulcus-fixated intraocular lens.At the one-day postoperative visit, the patient's best corrected visual acuity was 20/25.Additional information was requested from the surgeon which revealed the cause was attributed to surgical technique where an aggressive vertical-chop technique was employed.There were no device performance problems with the micor system.

Brand Name
MICOR LENS FRAGMENTATION SYSTEM
Common Device Name
PHACOFRAGMENTATION SYSTEM
Manufacturer (Section D)
CARL ZEISS MEDITEC CATARACT TECHNOLOGY INC.
8740 technology way
reno NV 89521
Manufacturer (Section G)
CARL ZEISS MEDITEC CATARACT TECHNOLOGY, INC.
8740 technology way
reno NV 89521
Manufacturer Contact
andrew rybold
8740 technology way
reno, NV 89521
9255959817
MDR Report Key16969743
Report Number3012123033-2023-00001
Device Sequence Number12125671
Product Code HQC
UDI-Device Identifier00860000122368
UDI-Public00860000122368
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K222236
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/27/2023
Device Model NumberFG-50621
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/24/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/20/2023
Initial Report FDA Received Date05/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/31/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR
Patient SexUnknown